California, 2016Flooding in California, December 10, 2016
December 10, 2016 · NWS MTR · 4 events in 2 counties and zones
Cold front moved through the Bay area causing roadway flooding in San Jose and Redwood City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold front moved through the Bay area causing roadway flooding in San Jose and Redwood City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 10, 9:46 AM PST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 10, 9:46 AM PST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
946 AM PST Sat Dec 10 2016
.SYNOPSIS...Rainy Saturday in store for the Bay Area as a front
will slowly spread rain from north to south through the day with
the heaviest rain in the coastal hills. Rain lingers across the
Central Coast overnight with rapid clearing Sunday for all areas.
Increasing clouds Monday with seasonable temperatures. Rain
returns by Tuesday and may continue on and off for much of next
week.
&&
.DISCUSSION...as of 8:30 AM PST Saturday...Rain continues to
slowly work its way to the south with the main band currently
extending from southern Marin County due to the South Bay and
then off to the east. Some of the models (HRRR in particular)
appear to have the band too far to the north suggesting that it
will move through faster than some of the guidance. Still looking
for 1/4" to 1/2" for many metro locations with 1/2" to 1.5" for
many coastal ranges.
Sunday and Monday still appear mostly dry with the next round
slated for Tuesday.
Will update the first and second period grids as needed throughout
the shift.
.PREVIOUS DISCUSSION...Looks like a rainy Saturday in store for
much of the Bay Area. Warm frontal rains continue across the
region early this morning with the heaviest rain so far confined
to the coastal hills of the North Bay and Santa Cruz mtns where
the wettest spots are now eclipsing 2 inches. Cold front will
approach from the north by mid-morning with steady rains over the
North Bay gradually overspreading much of the Bay Area through the
midday and afternoon hours. Its during this time frame when upper
dynamics and surface boundary move through that even some of the
rain shadowed valleys will see a period of steady rainfall. Rain
band will reach the Monterey Bay region later this afternoon with
rain lasting much of the evening for Monterey and San Benito.
Meanwhile the back edge of the precip should be pretty abrupt with
dry conditions tonight for the Bay Area. Another 1-3 inches of
rain for the hills today with an inch or less for the valleys.
Mild and moist conditions in the warm sector of the storm should
be replaced by dry and cooler weather overnight into Sunday.
Sunday will be the day to get outside and prep for the next round
of weather to arrive next week. Model cross sections suggest we
should see at least partly cloudy skies on Sunday with plenty of
sun breaks.
Mid range models are finally getting into some better agreement
for the extended forecast. Look for increasing mid and high clouds
Monday ahead of the next atmospheric river pointed at northern
California. Rain may start as early as Monday night, especially in
the North Bay as another warm frontal event sets-up.
Gfs and Euro in surprisingly good agreement in showing precip
continuing for much of Tuesday. Then another tongue of moisture
looks to get pointed at northern California with rain potentially
lasting into Weds as another jet streak/short wave moves onshore.
Interestingly enough the models show a potent shortwave dropping
off the coast of British Columbia that causes the longwave trough
to deepen off the Oregon coast. The response to this is to keep
the atmospheric river pointed at northern California from Monday
night through Weds. Then the colder upper trough will rotate
towards the coast and drive a strong cold front through the region
by about next Thursday.
Precip should wind down by about next Friday with much colder air
in place. Still too early to give qpf details with any confidence
but suffice to say the coastal hills could see several inches of
rainfall next week with significant beneficial rains for many of
the metro areas as well. Of course much less rain potential for
interior Monterey/San Benito under this pattern. Looks like a
great start to the rainy season for all of northern California
including the mountains.
&&
.AVIATION...As of 9:47 AM PST Saturday...The rain band is slowly
moving from north to south, and is currently draped across the San
Francisco Bay Area. Ceilings and visibilities will once again
fluctuate through the wet, unsettled day with mostly MVFR to IFR
conditions expected. Conditions will begin to improve in the post
frontal environment overnight. Winds south-southwesterly 15kt or
lighter today with strongest winds with frontal passage.
Vicinity of KSFO...Predominately MVFR with occasional IFR through
the afternoon. Southerly prefrontal winds will veer gradually
more southwesterly then westerly by this evening. Winds will be
15kt or less. -SHRA/-RA will prevail through evening hours. VFR
will finally return to the airport by sunrise Sunday morning.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Southerly prefrontal winds will veer gradually
more southwesterly then westerly through the period. Winds will
be 12kt or less. -SHRA/-RA will prevail through around 8Z SUN.
&&
.MARINE...as of 08:25 AM PST Saturday...Winds will weaken and veer
towards the west then northwest through the day. the strongest
winds will be along the coast today... especially between point
reyes and pigeon point and including the golden gate gap.
increasing southwest winds will not return until early next week.
a small to moderate west to northwest swell will move through the
coastal waters through the weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...SF Bay until 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
&&
PUBLIC FORECAST: Bell/RWW
AVIATION: Sims
MARINE: Sims
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Dec 10, 4:46 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
446 AM PST SAT DEC 10 2016
CAZ006-505>513-516>518-528>530-102015-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
446 AM PST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND CENTRAL COAST
.DAY ONE...TODAY AND TONIGHT
PERIODS OF RAIN WILL SPREAD FROM NORTH TO SOUTH ACROSS THE REGION
TODAY. THE HEAVIEST RAIN WILL BE IN THE HILLS BUT ALL AREA
ROADWAYS WILL BE WET AND SLIPPERY. RAIN WILL END IN THE BAY AREA
TONIGHT BUT LINGER OVER THE CENTRAL COAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DRY ON SUNDAY THEN INCREASING CLOUDS MONDAY AHEAD OF THE NEXT
WEATHER SYSTEM. LATEST MODEL PROJECTIONS SHOW RAIN REDEVELOPING AS
EARLY AS MONDAY NIGHT IN THE NORTH BAY AND THEN SPREADING OVER THE
BAY AREA TUESDAY AND WEDNESDAY. BY THURSDAY A STRONG COLD FRONT IS
FORECAST TO MOVE THROUGH NORTHERN CALIFORNIA. RAINFALL POTENTIAL
NEXT WEEK COULD ADD UP TO SEVERAL INCHES, ESPECIALLY FOR THE NORTH
BAY AND COASTAL HILLS OF SANTA CRUZ COUNTY. STAY TUNED FOR UPDATED
FORECASTS AND TAKE ADVANTAGE OF THE DRY WEATHER SUNDAY AND MONDAY
TO TAKE ANY NECESSARY STORM PREPARATIONS FOR NEXT WEEK.
Flood, Santa Clara
- When
- December 10, 2:21 PM PST to 3:21 PM PST
- Where
- Santa Clara County, 1.54 mi ENE of San Jose to 1.68 mi ENE of San Jose
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.342, -121.856
Roadway flooding reported on US 101 NB to NB 680.
Flood, Santa Clara
- When
- December 10, 2:41 PM PST to 3:41 PM PST
- Where
- Santa Clara County, 1.48 mi NNE of (Sjc)san Jose Intl A to 1.58 mi NNE of (Sjc)san Jose Intl A
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.390, -121.921
Roadway flooding reported at 2020 Junction Avenue.
Flood, Santa Clara
- When
- December 10, 3:13 PM PST to 4:13 PM PST
- Where
- Santa Clara County, 0.94 mi WSW of San Jose to 0.93 mi WSW of San Jose
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.323, -121.894
Roadway flooding reported on I280N to SR87 connecting ramp.
Flood, San Mateo
- When
- December 10, 5:31 PM PST to 6:31 PM PST
- Where
- San Mateo County, 5.64 mi SE of East Palo Alto to 5.65 mi SE of East Palo Alto
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.403, -122.070
Roadway flooding reported on SR85N and Moffett Boulevard Offramp.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 10, 20161 death · 8 injured · 1 event
- Winter Storm and Winter Weather in Wisconsin, December 10 to 11, 20161 death · 20 events
- Debris Flow and Avalanche in California, December 10, 20161 death · 1 injured · $2,000 · 2 events
- Heavy Snow in Minnesota, December 10 to 11, 20161 death · 7 events
- Cold in Wisconsin, December 10, 20161 death · 1 event
- Winter Storm in Minnesota, December 10 to 11, 201614 events
- Heavy Snow and Winter Weather in South Dakota, December 10 to 11, 201613 events
- Heavy Snow in South Dakota, December 10 to 11, 20169 events
- Heavy Snow in Wisconsin, December 10 to 11, 20169 events
- Heavy Snow and Winter Weather in Minnesota, December 10 to 11, 20168 events
- Winter Weather in Iowa, December 10 to 11, 20165 events
- Winter Storm and Heavy Snow in Colorado, December 10 to 11, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671533, 671535, 671536, 671537.